Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 32, NWS Honolulu, HI

February 23, 2007Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 23, 2007, 9:21 PM HST for Kauai County, Hawaii. It took effect at Feb 23, 2007, 9:26 PM HST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2007, 9:21 PM HST (07:21 UTC)
In effect from
Feb 23, 2007, 9:26 PM HST
Expired
Feb 24, 2007, 12:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Whole counties

County Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 7.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2007-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2007-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 240726
FFWHFO
HIC007-241015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
921 PM HST FRI FEB 23 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1215 AM HST

* AT 910 PM HST...RADAR INDICATED VERY HEAVY RAINS CAPABLE OF 
  PRODUCING FLASH FLOODING ALONG A LINE EXTENDING FROM 6 MILES 
  SOUTHWEST OF KAPAA TO 6 MILES NORTH OF OMAO TO KOLOA...OR ALONG A 
  LINE EXTENDING FROM 8 MILES NORTHWEST OF LIHUE TO 9 MILES WEST OF 
  LIHUE TO 8 MILES SOUTHWEST OF LIHUE. THE AREA OF HEAVY RAIN WAS 
  NEARLY STATIONARY. RAINFALL RATES OF UP TO 4 INCHES PER HOUR WERE 
  INDICATED BY RADAR SEVERAL MILES NORTH OF POIPU. THIS WARNING IS 
  AN EXTENSION OF THE PREVIOUS FLASH FLOOD WARNING FOR THE ISLAND 
  OF KAUAI. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PRINCEVILLE...MOLOAA...KIPU FALLS...WAILUA...PUHI...LIHUE...KILAUEA
  AND ANAHOLA.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1215 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2219 15988 2188 15970 2184 15928 2233 15926

$$
BROWNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 8:15 PM HST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 23, 8:15 PM HST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
815 PM HST FRI FEB 23 2007

.SYNOPSIS...A NEARBY UPPER LOW WILL MAKE OUR WEATHER UNSTABLE THIS
WEEKEND...EVEN WITH CONTINUED TRADE WINDS. THUNDERSTORMS ARE
POSSIBLE TONIGHT AND TOMORROW...ALONG WITH WINTRY WEATHER ACROSS THE
SUMMITS AND HIGH INTERIOR OF THE BIG ISLAND. STABLE WEATHER WILL
RETURN AFTER THE WEEKEND...WITH TRADE WINDS EXPECTED TO CONTINUE
THROUGH THE REST OF THE FORECAST PERIOD.

&&

.DISCUSSION...A 1031 MB HIGH NEAR 33N144W...FAR NORTHEAST OF THE
MAIN HAWAIIAN ISLANDS...CONTINUES TO INDUCE A WIDE SWATH OF EASTERLY
TRADE WINDS SOUTH OF 30N BETWEEN 140W AND 170W. LATEST GFS SHOWS THE
HIGH WILL MOVE VERY LITTLE UNTIL EARLY NEXT WEEK...WHEN IT FINALLY
WEAKENS AND MOVES TO THE SOUTHEAST. HIGH PRESSURE WILL THEN BUILD
DOWN FROM THE NORTH...DEFLECTING ENCROACHING STORM SYSTEMS
NORTHEASTWARD AWAY FROM HAWAII AND PROVIDING A LONG-TERM SUPPLY OF
TRADE WINDS TO THE ALOHA STATE.

IF ALL WE HAD TO WORRY ABOUT WERE SURFACE FEATURES...WE COULD END
THIS DISCUSSION RIGHT NOW WITH A DRY TRADE WIND FORECAST. ALAS...THE
ATMOSPHERE IS THREE-DIMENSIONAL AND AN UPPER LOW ABOUT 250 MILES
NORTHEAST OF THE MAIN ISLAND CHAIN HAS DESTABILIZED OUR ATMOSPHERE
SUFFICIENTLY FOR THUNDERSTORMS AND HEAVY SHOWERS TO DEVELOP. ALMOST
ALL OF THIS ACTIVITY IS OVER WATER THIS EVENING. OVER LAND...RADAR
SHOWS THE EASTERN HALF OF KAUAI RECEIVING THE BRUNT OF THUNDERSTORMS
AND HEAVY RAINFALL THIS EVENING. HEAVY SHOWERS COULD DEVELOP AT ANY
TIME ACROSS THE ISLANDS TONIGHT AND TOMORROW. THE UPPER LOW IS
FORECAST TO REMAIN ALMOST STATIONARY THROUGH THE WEEKEND...PERHAPS
RECEIVING SOME REINFORCEMENT TOMORROW NIGHT AS A WEAK VORTICITY LOBE
MOVES IN FROM THE WEST. STARTING SUNDAY NIGHT OR MONDAY...THE LOW
WILL FILL IN AND MOVE EASTWARD AWAY FROM THE ISLANDS. SINCE STRONG
HIGH PRESSURE WILL REMAIN TO OUR NORTH THROUGH NEXT WEEK...TRADE
WINDS WILL CONTINUE WITH DRIER WEATHER EXPECTED AS THE ATMOSPHERE
BECOMES MORE STABLE.

THE UPPER LOW HAS DROPPED THE FREEZING LEVEL TO ABOUT 12700 FEET
ACROSS THE BIG ISLAND AND LOWER ACROSS KAUAI...ACCORDING TO
AFTERNOON SOUNDINGS. AS A RESULT...DEEP MOISTURE MOVING IN FROM THE
SOUTHEAST MAY PRODUCE FREEZING RAIN OR RIME ICING AT HIGH ELEVATIONS
ON THE BIG ISLAND TONIGHT AND INTO SATURDAY MORNING. A WINTER
WEATHER ADVISORY IS THEREFORE IN EFFECT FOR THE UPPER ELEVATIONS OF
THE BIG ISLAND THROUGH EARLY TOMORROW MORNING.

&&

.MARINE...NO SIGNIFICANT SWELLS ARE EXPECTED DURING THE NEXT SEVERAL
DAYS. QUIKSCAT SATELLITE WIND DATA AND SURFACE OBSERVATIONS
INDICATED TRADE WINDS NEAR 25 KT IN THE CHANNELS AND SOUTH OF THE
BIG ISLAND...REQUIRING A CONTINUANCE OF SMALL CRAFT ADVISORIES FOR
THOSE AREAS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY THROUGH 6 PM HST SATURDAY FOR THE KAUAI...
KAIWI...PAILOLO...AND ALENUIHAHA CHANNELS...AND WATERS SOUTHEAST OF
THE BIG ISLAND.

WINTER WEATHER ADVISORY FROM 6 PM HST THIS EVENING THROUGH 6 AM HST
SATURDAY FOR THE BIG ISLAND SUMMITS AND BIG ISLAND INTERIOR.

&&

POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:30 PM HSTWinter Weather AdvisoryHFOHawaii18 hr
Feb 23, 7:04 PM HSTFlash Flood WarningHFOKauai3 hr
Feb 23, 11:56 PM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.